North Dakota, 2018

Hail in North Dakota, August 4, 2018

August 4, 2018 · NWS FGF · 4 events in 3 counties and zones

Isolated severe thunderstorms formed on the evening of the 4th along a cold front. The longest duration storm tracked from just southeast of Devils Lake, through the McVille and Sharon areas, before dissipating over northwest Traill County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Isolated severe thunderstorms formed on the evening of the 4th along a cold front. The longest duration storm tracked from just southeast of Devils Lake, through the McVille and Sharon areas, before dissipating over northwest Traill County. Another storm flared up and dropped large hail near Walhalla.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 4, 5:45 PM CST, 1 hour 2 minutes earlier.

Area forecast discussion, Aug 4, 5:45 PM CST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
645 PM CDT Sat Aug 4 2018

.UPDATE...
Issued at 644 PM CDT Sat Aug 4 2018

Adjustments made to reflect current trends with isolated
thunderstorms near Devils lake and to increase sky cover. Short
range guidance indicates this activity may continue to dive
southeast along instability axis thorugh this evening before
dissipating and further adjustments may be needed.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 244 PM CDT Sat Aug 4 2018

Weather challenges in the short term confined to thunderstorm
timing and placement. For the rest of the afternoon will see
activity exit the to the east in the Lake of the Woods area by
5pm and with it our severe weather chances. PoPs the rest of the
evening and overnight remain chance at best as isolated showers
and storms are possible within the stronger westerly flow with any
embedded weak short wave through the overnight. Another 80 degree
day or better tomorrow ahead of a northern wind shift in the
afternoon which will bring another low chance for non severe
convection.

.LONG TERM...(Sunday night through Saturday)
Issued at 244 PM CDT Sat Aug 4 2018

For Sunday night...a few residual showers will linger as Canadian
high pressure shifts south over the region.

Monday into Tuesday morning...cooler and drier weather will dominate
briefly with highs forecast in the middle to upper 70s under mostly
sunny skies. A warming trend takes place Tuesday through the end of
the period as the upper level ridge shifts east from the high
plains. Temperatures will climb into the 80s to near 90 degrees as
the ridge builds over the area. Drier weather is expected through
the end of the period with lower dew points and thus lower humidity
values.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 644 PM CDT Sat Aug 4 2018

VFR conditions should prevail through the TAF period across
eastern ND/northwest MN. Isolated thunderstorms southeast of KDVL
should transition south and east, but confidence is low this will
hold together and come within vicinity of KGFK/KFAR. Will need to
monitor. Winds should eventually shift to the southwest as a
front approaches and then to the west-northwest behind this front
Sunday. Daytime gusts Sunday are expected (generally 17-18kt),
with less wind at KBJI.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...DJR
SHORT TERM...JK
LONG TERM...Hopkins
AVIATION...DJR
Hazardous weather outlook, Aug 4, 3:36 AM CST, 15 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
436 AM CDT Sat Aug 4 2018

MNZ001-004-007-NDZ006>008-014>016-024-026>030-038-039-049-052-054-
050945-
West Polk-Kittson-West Marshall-Towner-Cavalier-Pembina-Benson-
Ramsey-Eastern Walsh County-Eddy-Nelson-Grand Forks-Griggs-Steele-
Traill-Barnes-Cass-Ransom-Sargent-Western Walsh County-
436 AM CDT Sat Aug 4 2018

This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.

.DAY ONE...Today and Tonight

Showers and thunderstorms this morning will produce some moderate
rainfall and lightning at times, pushing eastward out of the area
later this morning. Additional thunderstorms could develop later
this afternoon and evening along a cold front. A few of the storms
could become strong to severe, with hail up to an inch and wind
gusts of 60 mph possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A few strong thunderstorms will be possible Sunday afternoon near
the Canadian border. Lightning, hail up to nickel sized and gusty
winds will be the primary threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

MNZ002-003-005-006-008-009-013>017-022>024-027>032-040-NDZ053-
050945-
Norman-Clay-Roseau-Lake Of The Woods-East Marshall-North Beltrami-
Pennington-Red Lake-East Polk-North Clearwater-South Beltrami-
Mahnomen-South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Richland-
436 AM CDT Sat Aug 4 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Showers and a few isolated thunderstorms moving into far
southeastern North Dakota and western Minnesota this morning will
bring some lightning, but the bigger impact will be thunderstorms
strengthening or redeveloping this afternoon. Scattered severe
thunderstorms will be possible, with hail up to 1.5 inches and
wind gusts over 60 mph the primary threats. Tornado potential is
not very high, but they cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A few strong thunderstorms will be possible Sunday afternoon near
the Canadian border. Lightning, hail up to nickel sized and gusty
winds will be the primary threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Aug 4, 4:58 PM CST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
558 PM CDT SAT AUG 4 2018

NDZ014-015-024-042315-
Eddy ND-Benson ND-Ramsey ND-
558 PM CDT SAT AUG 4 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BENSON...
SOUTHWESTERN RAMSEY AND EDDY COUNTIES UNTIL 615 PM CDT...

At 558 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fort Totten to New Rockford. Movement was
east at 25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Fort Totten around 605 PM CDT.
  Tokio and St Michael around 615 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4803 9858 4762 9864 4765 9925 4803 9921
TIME...MOT...LOC 2258Z 273DEG 23KT 4792 9907 4769 9913

DJR
Special weather statement, Aug 4, 5:17 PM CST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
617 PM CDT SAT AUG 4 2018

NDZ014-015-024-042345-
Eddy ND-Benson ND-Ramsey ND-
617 PM CDT SAT AUG 4 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BENSON...SOUTH
CENTRAL RAMSEY AND NORTHEASTERN EDDY COUNTIES UNTIL 645 PM CDT...

At 617 PM CDT, Doppler radar was tracking a strong thunderstorm over
Tokio, or 15 miles south of Devils Lake, moving east at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Tokio around 620 PM CDT.
  Warwick around 630 PM CDT.
  Hamar around 640 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near Devils Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4800 9894 4800 9853 4795 9852 4794 9852
      4794 9853 4789 9852 4773 9853 4782 9900
TIME...MOT...LOC 2317Z 282DEG 31KT 4789 9886

DJR
Special weather statement, Aug 4, 5:48 PM CST, 59 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
648 PM CDT SAT AUG 4 2018

NDZ014-024-026-050045-
Nelson ND-Eddy ND-Benson ND-
648 PM CDT SAT AUG 4 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BENSON...
SOUTHWESTERN NELSON AND NORTHEASTERN EDDY COUNTIES UNTIL 745 PM
CDT...

At 647 PM CDT, Doppler radar was tracking a strong thunderstorm over
Warwick, or 20 miles southeast of Devils Lake, moving east at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Hamar around 710 PM CDT.
  Tolna around 735 PM CDT.
  Pekin around 745 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near southeast Devils Lake and Stump Lake, get out of the
water and move indoors or inside a vehicle. Remember, lightning can
strike out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4793 9878 4793 9863 4792 9862 4791 9853
      4793 9853 4793 9820 4767 9825 4767 9832
      4776 9886
TIME...MOT...LOC 2347Z 277DEG 13KT 4784 9870

DJR

The radar

The Fargo/Grand Forks radar (KMVX), 69 km away, was scanning. The volume nearest the first event began at 00:44 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Nelson

When
August 4, 6:47 PM CST
Where
Nelson County, 0.46 mi W of Mc Ville
Measured
1 in hail
Reported by
Social Media
Coordinates
47.770, -98.180

Nickel to quarter sized hail fell.

Hail, Nelson

When
August 4, 6:56 PM CST
Where
Nelson County, 3.1 mi SSE of Kloten
Measured
1 in hail
Reported by
Social Media
Coordinates
47.680, -98.050

Crops were damaged by nickel to quarter sized hail.

Hail, Pembina

When
August 4, 7:05 PM CST
Where
Pembina County, 0.91 mi W of Walhalla
Measured
1 in hail
Reported by
Social Media
Coordinates
48.920, -97.920

Hail, Steele

When
August 4, 7:20 PM CST
Where
Steele County, 1.86 mi W of Sharon
Measured
1 in hail
Reported by
Public
Coordinates
47.600, -97.940

A one mile wide swath of corn was shredded by the hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2018Every state in 2018This day in weather historyWarnings in North Dakota, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 772068, 772069, 772070, 772071.